Ask Dr Claire

Our dog is epileptic and was prescribed Phenobarbitone. Within a week she became bloated with shallow and heavy breathing. Our vet isn’t helpful

Phenobarbitone has well documented side effects including mild sedation, incoordination and lethargy. It may also cause an increase in appetite, thirst and peeing.

Many of these usually settle down after the first couple of weeks of treatment but sometimes the dosage needs to be adjusted.

It can also increase anxiety- which can result in panting, however the heavy breathing could also be unrelated to the medication, and as such a hands-on examination from your local bricks and mortar veterinarian would be a great place to start, and as soon as possible. 

If you’d like to chat in person, you can book a vet on a live video call or start a chat to discuss in more detail right away.

We’re here to help!

Chat soon,
Dr Claire

Related Articles

vets online now